Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 169, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 22, 2018, 2:21 PM CDT for 4 counties in Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 2:21 PM CDT (19:21 UTC)
- Expired
- May 22, 2018, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Copiah County, MS, Franklin County, MS, Jefferson County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 93 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422
WUUS54 KJAN 221921
SVRJAN
MSC029-037-063-085-222000-
/O.NEW.KJAN.SV.W.0169.180522T1921Z-180522T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
221 PM CDT TUE MAY 22 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Lincoln County in south central Mississippi...
Southeastern Jefferson County in southwestern Mississippi...
Northeastern Franklin County in southwestern Mississippi...
Southwestern Copiah County in central Mississippi...
* Until 300 PM CDT.
* At 221 PM CDT, a severe thunderstorm was located near Brookhaven,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brookhaven, Wesson, Enterprise, Union Church, Caseyville, Mccall
Creek, West Lincoln, Allen, Vaughn, Loyd Star, Pleasant Hill,
Center Point, Martinsville and Beauregard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3138 9068 3151 9079 3171 9085 3181 9058
3182 9031 3162 9025 3150 9025
TIME...MOT...LOC 1921Z 248DEG 17KT 3156 9050
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
555
WWUS54 KJAN 221940
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
240 PM CDT TUE MAY 22 2018
MSC037-063-221950-
/O.CAN.KJAN.SV.W.0169.000000T0000Z-180522T2000Z/
Jefferson MS-Franklin MS-
240 PM CDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3161 9063 3161 9074 3172 9074 3178 9057
3171 9039 3159 9028 3141 9063
TIME...MOT...LOC 1940Z 248DEG 17KT 3159 9040
$$
MSC029-085-222000-
/O.CON.KJAN.SV.W.0169.000000T0000Z-180522T2000Z/
Lincoln MS-Copiah MS-
240 PM CDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN LINCOLN AND SOUTHWESTERN COPIAH COUNTIES...
At 240 PM CDT, a severe thunderstorm was located over Brookhaven,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brookhaven, Wesson, Loyd Star, Caseyville, West Lincoln, Allen and
Vaughn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3161 9063 3161 9074 3172 9074 3178 9057
3171 9039 3159 9028 3141 9063
TIME...MOT...LOC 1940Z 248DEG 17KT 3159 9040
HAIL...1.00IN
WIND...60MPH
$$
JM522
WWUS54 KJAN 221951
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
251 PM CDT TUE MAY 22 2018
MSC029-085-222000-
/O.EXP.KJAN.SV.W.0169.000000T0000Z-180522T2000Z/
Lincoln MS-Copiah MS-
251 PM CDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN AND
SOUTHWESTERN COPIAH COUNTIES WILL EXPIRE AT 300 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3161 9063 3161 9074 3172 9074 3178 9057
3171 9039 3159 9028 3141 9063
TIME...MOT...LOC 1950Z 248DEG 17KT 3160 9036
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:10 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 22, 1:10 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 110 PM CDT Tue May 22 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: As expected, VFR categories are being observed at sites across the region early this afternoon. With scattered convection once again expected to slowly move across the ArkLaMiss from early afternoon through early this evening, a brief bout of MVFR/IFR ceilings and/or visibilities will again be possible if observed on-station. This activity will dissipate during the evening hours. Winds will be light northerly. As we push into 10z expect some areas of ifr/mvfr ceilings which will lift by 15z./17/ && .DISCUSSION... Current forecast appears to be on track for convection to develop mainly during the afternoon and decrease during the evening hours. Latest 12z sounding produced a chance category for microburst potential. It had the following parameters SB Cape of 3970, LI -10, Low level Lapse rate 9C, and pwats 1.7 inches. So isolated strong to possibly severe storms will be possible with gusty winds being the primary concern. Also with the pwats around 1.7 inches and weak flow aloft locally heavy downpours in slow moving storms will also be possible. Otherwise the current forecast for highs in the upper 80s to around 90 still looks reasonable./17/ Prior discussion below: Today and Tonight: Look for much of the same, as in recent days, across the forecast area today. With plenty of moisture encompassing the region, precipitable H2O values still meandering around 1.75 inches, coupled with weak troughing nearby aloft, and highs again warming to around 90, scattered showers and storms will again begin developing across the forecast area around noon today. Convection is expected to be at its peak between 3-6 PM, and is expected to begin to dissipate after sunset this evening as daytime heating wanes. Once again a few strong storms, and perhaps an isolated storm or two reaching severe limits, cannot be ruled out during this time. Gusty winds will be the primary concern with these storms, but some storms containing mainly small hail can't be ruled out. Frequent lightning strikes are expected with all storms. Also, due to continued weak flow across the region, convection will be slow-moving and could produce some high rainfall rates in a short amount of time. This could result in the ponding of water on roads and in low-lying, poor drainage areas. If multiple slow-moving storms repeatedly traverse the same locales, some localized flash flooding will also be possible. Due to the overall scattered nature of convection and low- end confidence in severe storms, I'll maintain a clear HWO on this morning's package. Again, convection will likely linger a few hours into the tonight period. It will gradually dissipate during this time due to the loss of heating. With partly cloudy skies expected tonight, conditions will continue to be humid as lows only fall into the upper 60s to lower 70s. /19/ Wednesday through Monday: Signs are pointing to a very wet forecast for Memorial Day Weekend as moisture increases in association with an an upper level trough axis over the Lower MS Valley region. Potential tropical low formation in the Gulf of Mexico later this week is getting the most attention in the forecast, but weather impacts will most likely be the same in the ArkLaMiss regardless of TC development with heavy rainfall the primary concern. For Wed-Fri, expect the current early summer-like weather regime to continue - very warm, humid and unstable conditions leading to more aftn/evng storms, some of which will be strong to marginally severe. Going into the weekend, confidence is fairly high that greater influence and lift from a deepening upper trough/low will support increased shower/tstm chances with less diurnal influence. Given the persistent nature of this feature and precipitable water values increasing to above two inches, we could eventually see heavy rainfall/flooding concerns develop. Heavy rain/flooding concerns would become more enhanced on a smaller scale somewhere in the region if a warmer core system were to develop, but trying to forecast such a scenario at this time frame is extraordinarily difficult. What we can say is that the synoptic pattern with upper ridge axes near the South Atlantic coastline and Southern Plains would support persistent lift and moisture transport over the Lower MS Valley and at least a general threat for heavy rainfall. Will hold off for now on the mention of flooding in the HWO, but it will be something to consider if trends continue. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 90 70 88 / 38 24 37 26 Meridian 68 89 69 89 / 33 24 33 30 Vicksburg 69 89 70 89 / 23 22 41 21 Hattiesburg 69 89 68 87 / 53 36 51 32 Natchez 69 88 70 88 / 26 29 53 20 Greenville 71 88 71 89 / 28 16 28 17 Greenwood 70 89 70 90 / 25 17 25 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17
Hazardous weather outlook, May 22, 4:38 AM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 438 AM CDT Tue May 22 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 438 AM CDT Tue May 22 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 19 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:18 PM CDT | Special Weather Statement | JAN | Rankin | 27 min |
| May 22, 3:54 PM CDT | Special Weather Statement | JAN | Simpson | 66 min |
| May 22, 4:05 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 29 min |
| May 22, 4:27 PM CDT | Special Weather Statement | JAN | Claiborne | 33 min |
| May 22, 4:31 PM CDT | Special Weather Statement | JAN | Warren | 29 min |
| May 22, 4:57 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 48 min |
| May 22, 5:04 PM CDT | Special Weather Statement | JAN | Warren | 26 min |
| May 22, 5:07 PM CDT | Flash Flood Warning | JAN | Warren | 2 hr |
| May 22, 5:25 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 35 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.